PDA

View Full Version : stopping birth control= major shed, how to stop?



prosperina
August 20th, 2011, 03:03 PM
So I expected this. I was on birth control pills for a little over a year. I took them without break--so no period. This was done at the doctor's suggestion because of endometriosis. No ovaluation=no cysts/endometriomas forming. So that was great, but I decided to stop because I flat out could barely have intercourse. Maybe this TMI, but I had zero to no, um, lubrication. So the endo is not bothering me, and I can be intimate with my fiancé. Win.

So anyway, libido is back, but now six + months of being off BC, I am shedding like crazy. And it's a bit depressing . I used to not shed at all, or maybe four-five hairs each time I showered. My (re)discovered appreciation of long hair pretty much coincided with my starting of BC, so I'm really not used to this at all. I shed maybe 100 + strands each time I wash (once-twice a week) and about ten hairs ever time I touch my hair, and many many more ever time I comb. :(

Despite the shed and the bad acne (although my skin is slowly clearing up) I don't want bc and would rather have my own hormones. Although I must truly be a long hair junkie because when it comes to sex vs. long hair that almost never sheds I had to think about it for a while....;)

Anyhow, my question: is there anything else I can take (maybe herbal) that could reduce shedding? Or will this just naturally even itself out? Certainly this is not my natural shedding pattern? It can't be....What is natural hair shedding like?

Feel free to commiserate as well.

EDIT: I'm probably like a ii or maaaaybe a ii/iii now.

Aerin
August 20th, 2011, 04:56 PM
My best guess is this is natural. After a major shift in dietary patterns/hormone changes (which going off birthcontrol pills definitely qualifies) I think there tends to be increased shedding. It sorts itself out. Oh, and I think there's generally a 3-6 month lag period between the change and the resulting hair shedding.

Then again, this is just my experience and some half remembered research I read a year ago when I was having a major shed (after a big dietary shift--albeit for the better--three months earlier).

Cowgirl16
August 20th, 2011, 05:27 PM
My shed lasted a solid three months, I went from a 4 inch pony to a 2 :( It's been rough but I have ALOT of new growth now so:cheese:
I know it's hard to see all that hair in the sink but, it does end. Good luck, this too shall pass:) (2 months ago I didn't feel this way, it takes time)

monsterna
August 20th, 2011, 06:24 PM
Ooh, I JUST went through this. Luckily the shed has abated now. It lasted about 5-6 weeks after stopping the birth control. I have no tip, but just wanted to let you know mine didn't last incredibly long. I haven't checked my circumference, but I'm sure it's the same.

pocketsmall
August 20th, 2011, 06:27 PM
I'm in the middle of a huge post bc shed as well, it's dreadful ):

Mesmerise
August 20th, 2011, 06:46 PM
Rest assured it DOES end, but it may take about 3 months (at least that's how long it took for my last shed to stop). Mine wasn't because of coming off BC, but I'd gone through some changes in my life (including dietary) and I think this was a factor. I have no idea how much circ I lost (this was prior to LHC so I'd never measured my circ) but when I joined LHC I had a circ of under 2.5" (probably about 6 months after the shed stopped). No idea what my circ should actually be though! I know how distressing it is because my hair was never THAT thick to begin with (maybe just on average, possibly 3" or so).

I really wish I'd had support at the time I'd had my shed, because I felt really alone with it and I stopped wearing braids and stuff because it was too, too obvious how thin my hair was.

RitaPG
August 20th, 2011, 06:59 PM
Eventually your body will adjust and the shedding should stop as well, and new growth will come up.
If it still concerns you, maybe consider applying Minoxidil (never used it myself, but I remember reading something about it here - I'd suggest asking a dermatologist for advice on the best topical treatment) or taking biotin supplements during this adjustment phase, just to slow down the shedding

Anje
August 20th, 2011, 07:19 PM
Hugs. I'm not sure what to tell you -- perhaps oddly I didn't shed when I went off hormonal BC. (Then again, the hormones didn't make my boobs bigger either, but I think they encouraged depression for me. Maybe I react strangely to them?) But it's pretty normal, and I believe it's analogous to post-partum hair shedding.

I hope it stops soon for you.

gabee
August 20th, 2011, 08:35 PM
I too have been experiencing increased shed since I stopped bc (it gave me the same problems as you, whats the point of taking it if you don't even want to have sex?), but it is nowhere near as dramatic as yours. I'm sorry you have to experience this. You could maybe massage some castor oil (diluted with another lighter oil for ease of application) on your scalp in the evenings before you wash, its supposed to be good for increasing hair growth and decreasing shed. I've noticed a lot of baby hairs growing all over my head since I started using it, which is a good sign :)

racrane
August 20th, 2011, 08:58 PM
I haven't shedding but I am getting awful acne. I refuse to not wear makeup when I go out, it's so bad. So I hate going off the pill, just for different reasons. And losing hair always makes me feel sad. :( So sending you a hug and hoping the shedding stops soon.

Magdalene
August 20th, 2011, 09:11 PM
I just went off two weeks ago. No shed yet, but I'll be anxiously watching this thread! I'm taking some biotin, horsetail and msm to hopefully minimize the damage.

1hunky5monkeys
August 20th, 2011, 09:42 PM
Egg treatments are said to help. Here is some info. http://www.buzzle.com/articles/egg-yolk-hair-treatment.html

prosperina
August 21st, 2011, 12:04 AM
Thanks everyone! :) I may pick up some biotin... I don't know how many other vitamins I want to take, but one more can't hurt. And castor oil.... yes. I coconut oiled my scalp this morning. I want to try castor oil though... It's pretty thick, so I guess I'll need to dilute it.

I guess I need to concentrate on the good. I hated the boob swelling. And I've lost weight since stopping the pill. So there are good things. I should really measure my pony circumference though. I'm curious.

hototogisu
August 21st, 2011, 12:56 AM
I'm reading this thread with real interest! I've been using BC for ten years (Implanon), and it's great, except I've gradually been losing hair in a very hormonal pattern (thinning hairline and crown). I've HAD IT and I've decided to switch to an IUD*, but until I work up the courage to make the appointment and get it done I'm looking to other womens' experiences.

Best of luck, Prosperina, and do let us know what helps!

* which actually kind of scares me, FWIW.

InTheCity
August 21st, 2011, 06:41 PM
This happened to me too. It wasn't right away but it did happen. My hair also got suuuppper greasy and I've never ever had hair that needed to be washed like it does now.

I've been off for 7 months now and I'm no longer shedding like crazy. I don't quite recall when it stopped but there is hope. It will stop eventually.

prosperina
August 21st, 2011, 11:14 PM
This happened to me too. It wasn't right away but it did happen. My hair also got suuuppper greasy and I've never ever had hair that needed to be washed like it does now.

I've been off for 7 months now and I'm no longer shedding like crazy. I don't quite recall when it stopped but there is hope. It will stop eventually.

Thanks. :) This didn't start happening until about two months ago. I also quit taking another medication, so this could be a factor.

gabee
August 21st, 2011, 11:25 PM
I'm reading this thread with real interest! I've been using BC for ten years (Implanon), and it's great, except I've gradually been losing hair in a very hormonal pattern (thinning hairline and crown). I've HAD IT and I've decided to switch to an IUD*, but until I work up the courage to make the appointment and get it done I'm looking to other womens' experiences.

Best of luck, Prosperina, and do let us know what helps!

* which actually kind of scares me, FWIW.

I just replaced a hormonal birth control pill with a copper IUD (non hormonal of course!) and I couldn't be happier! My doctor told me that the only side effect is heavier periods and stronger cramps, which to me isn't so bad since my periods were extremely heavy and painful when I was young, so I got used to it. On the pill however they were much lighter and not painful at all.

So the actually inserting is painful, especially the initial second the doctor inserts it. I think it feels like mild contractions, although I've never been pregnant so I don't know. For the rest of the day I had mild cramps, I also had some light spotting for about a week.

My period this month was a bit heavier than usual (although just stopping the pill makes it heavier so I don't know if its because of that or the IUD) but I got a menstrual cup, which holds a lot, so I barely noticed. I did get cramps, but again nothing severe.

Overall I'm SUPER HAPPY with my decision to switch to an IUD and go hormone free, and I think if you're ready you should definitely go for it! :p